Alert archive / Iowa / Tornado Warnings in 2010

Tornado Warning 53, NWS Des Moines, IA

July 19, 2010Decatur County, Wayne County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 19, 2010, 8:46 PM CDT for Decatur County, Wayne County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2010, 8:46 PM CDT (01:46 UTC)
Expired
Jul 19, 2010, 9:15 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Decatur County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 7:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2145 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
3.2
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WFUS53 KDMX 200146
TORDMX
IAC053-185-200215-
/O.NEW.KDMX.TO.W.0053.100720T0146Z-100720T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT MON JUL 19 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 915 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 10 MILES SOUTHEAST OF LEON...OR 58 MILES WEST OF
  LANCASTER...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IMMEDIATELY SEEK SHELTER IN A BASEMENT...
OR IN AN INTERIOR ROOM OF A REINFORCED BUILDING. STAY AWAY FROM
WINDOWS.

IF YOU ARE OUTSIDE...IN A MOBILE HOME...OR IN A VEHICLE...SEEK
SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND THE
LOWEST SPOT AVAILABLE AND COVER YOUR HEAD.

&&

LAT...LON 4058 9373 4066 9372 4071 9357 4058 9341
      4057 9342 4058 9372
TIME...MOT...LOC 0147Z 321DEG 21KT 4062 9361

$$

BEERENDS
3 follow-up statements
119 
WWUS53 KDMX 200155
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
855 PM CDT MON JUL 19 2010

IAC053-185-200215-
/O.CON.KDMX.TO.W.0053.000000T0000Z-100720T0215Z/
DECATUR IA-WAYNE IA-
855 PM CDT MON JUL 19 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN WAYNE AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 915 PM CDT...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 6 MILES NORTH OF MERCER...OR 55 MILES WEST OF 
LANCASTER...MOVING SOUTHEAST AT 25 MPH. AT 843 PM STORM CHASERS 
REPORTED A FUNNEL CLOUD SOUTHEAST OF LEON.

LOCATIONS IMPACTED INCLUDE...
  LINEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IMMEDIATELY SEEK SHELTER IN A BASEMENT...OR INTERIOR ROOM. STAY AWAY
FROM WINDOWS.

IF YOU ARE OUTSIDE...IN A MOBILE HOME...OR IN A VEHICLE...SEEK
SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND THE
LOWEST SPOT AVAILABLE AND COVER YOUR HEAD.

&&

LAT...LON 4059 9370 4066 9364 4068 9354 4058 9341
      4057 9342 4058 9372
TIME...MOT...LOC 0154Z 319DEG 22KT 4059 9356

$$

BEERENDS
730 
WWUS53 KDMX 200203
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT MON JUL 19 2010

IAC053-200213-
/O.CAN.KDMX.TO.W.0053.000000T0000Z-100720T0215Z/
DECATUR IA-
903 PM CDT MON JUL 19 2010

...THE TORNADO WARNING FOR SOUTHEASTERN DECATUR COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4057 9342 4058 9356 4067 9356 4068 9355
      4068 9354 4058 9341
TIME...MOT...LOC 0203Z 319DEG 22KT 4055 9351

$$

IAC185-200215-
/O.CON.KDMX.TO.W.0053.000000T0000Z-100720T0215Z/
WAYNE IA-
903 PM CDT MON JUL 19 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN WAYNE COUNTY
UNTIL 915 PM CDT...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR MERCER...OR 52 MILES WEST OF LANCASTER...
MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IMMEDIATELY SEEK SHELTER IN A BASEMENT...OR INTERIOR ROOM. STAY AWAY
FROM WINDOWS.

IF YOU ARE OUTSIDE...IN A MOBILE HOME...OR IN A VEHICLE...SEEK
SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND THE
LOWEST SPOT AVAILABLE AND COVER YOUR HEAD.

&&

LAT...LON 4057 9342 4058 9356 4067 9356 4068 9355
      4068 9354 4058 9341
TIME...MOT...LOC 0203Z 319DEG 22KT 4055 9351

$$

BEERENDS
812 
WWUS53 KDMX 200206
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT MON JUL 19 2010

IAC185-200216-
/O.EXP.KDMX.TO.W.0053.000000T0000Z-100720T0215Z/
WAYNE IA-
906 PM CDT MON JUL 19 2010

...THE TORNADO WARNING FOR SOUTHWESTERN WAYNE COUNTY WILL EXPIRE AT
915 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.

LAT...LON 4057 9342 4058 9356 4067 9356 4068 9355
      4068 9354 4058 9341
TIME...MOT...LOC 0206Z 319DEG 22KT 4054 9349

$$

BEERENDS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 19, 6:40 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 6:40 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT MON JUL 19 2010

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
PREVIOUS CONVECTION AND OUTFLOW CONTINUE TO COMPLICATE THE FORECAST.
NUMEROUS SYSTEMS PASSING THROUGH THE STATE TODAY HAVE KEPT THE
BOUNDARY ACRS NE KS INTO NORTHERN MISSOURI. HAVE BEGUN TO SEE
RECOVERY IN WESTERN IA BY MID AFTERNOON AS SUNSHINE HAS BROKEN OUT
FROM CLOUDINESS BUT WILL BE DIFFICULT TO GET TOO UNSTABLE PRIOR TO
SUNSET. SPC MESOANALYSIS WOULD INDICATE THE SOUTHERN TWO TIER OR SO
UNDER THE BEST THREAT OF ANY SEVERE CONVECTION THIS EVENING SHOULD
ANYTHING DEVELOP. FARTHER NORTH...AIR IS QUITE WORKED OVER AND WOULD
LIMIT THE STRENGTH OF ANY CONVECTION. IT WOULD BE QUITE ELEVATED AS
WELL SINCE THE BOUNDARY REMAINS MUCH FARTHER SOUTH. THIS WOULD ALSO
LIMIT THE HEAVY RAIN POTENTIAL THIS EVENING TO OUR FAR.
HOWEVER...ANOTHER SHORTWAVE APPROACHES LATER WHICH WILL INCREASE
FORCING IN THE WEST AND IN COMBINATION WITH THE LLJ...IS EXPECTED TO
FIRE CONVECTION BEFORE SUNRISE IN OUR FAR WEST. HAVE DECIDED TO HOLD
ON TO THE FLASH FLOOD WATCH AT THIS POINT GIVEN THE SATURATED
CONDITIONS AND ADDITIONAL THREAT OF CONVECTION THROUGH TONIGHT.

.LONG TERM.../TUESDAY THROUGH MONDAY/
VERY LITTLE CHANGE IN THINKING FOR GENERAL FORECAST SCENARIO OVER
THE NEXT SEVEN DAYS. WE WILL REMAIN IN A WET AND ACTIVE PATTERN FOR
MOST OF THE WORK WEEK WITH FAIRLY BRISK WEST NORTHWEST 500 MB FLOW
AND LIGHT SURFACE FLOW AS A DECAYED FRONTAL BOUNDARY WOBBLES AROUND
NEARBY. AS SHORTWAVE IMPULSES MOVE THROUGH THE MID-LEVEL
FLOW...AND/OR NOCTURNAL WAA/LLJ ENHANCEMENTS KICK IN...WE WILL
LIKELY SEE SEVERAL ROUNDS OF THUNDERSTORMS AT VARIOUS TIMES AND
LOCATIONS AROUND THE CWA. THE FIRST WILL LIKELY BE ONGOING TUESDAY
MORNING ACROSS OUR CENTRAL OR SOUTHERN COUNTIES...THEN SINK
SOUTHWARD THROUGH THE DAY CLOSER TO THE NEAR-SURFACE FRONTAL
BOUNDARY WITH A WEAK SURFACE HIGH MOVING INTO THE NORTH. A RELATIVE
LACK OF INSTABILITY SHOULD LIMIT THE SEVERE WEATHER THREAT TO OUR
FAR SOUTH...WITH A BRIEF REPRIEVE ACROSS ABOUT THE NORTHERN HALF.
THIS PATTERN WILL LIKELY PERSIST THROUGH TUESDAY NIGHT...THEN BY
WEDNESDAY EVENING WEAK 500 MB RIDGING WILL MOVE OVERHEAD AND THE
SURFACE HIGH WILL MOVE OFF TO THE EAST...PUTTING US IN SOUTHEASTERLY
SURFACE FLOW. ON WEDNESDAY NIGHT THERE IS UNANIMOUS AND CONSISTENT
AGREEMENT AMONG THE PROGNOSTIC MODELS THAT A SHORTWAVE WILL RIDE
OVER THE RIDGE ACROSS NORTHERN IOWA...COINCIDENT WITH AN INCREASE IN
WARM AIR/MOISTURE ADVECTION AS OUR LOW-LEVEL FLOW TURNS TO SOUTH AND
A LLJ KICKS IN AFTER SUNSET. GIVEN THE PERSISTENT STRENGTH OF THIS
SIGNAL AS WELL AS ITS CLIMATOLOGICAL REASONABILITY HAVE INCREASES
POPS TO LIKELY ACROSS ABOUT OUR NORTHERN HALF WEDNESDAY NIGHT. THIS
PRECIP WILL MOVE AWAY WITH THE SHORTWAVE THURSDAY...THEN IT APPEARS
YET ANOTHER IMPULSE WILL PUSH A WEAK COLD FRONT THROUGH THE AREA
SOMETIME AROUND FRIDAY OR FRIDAY NIGHT WHICH MAY OR MAY NOT BRING A
BREAK FROM THE RAIN FOR THIS WEEKEND...BUT UNCERTAINTY IS HIGHER IN
THOSE PERIODS AND IT REMAINS TO BE SEEN WHETHER SAID WEAK FRONT
WOULD CLEAR OUR AREA OR NOT. NEVERTHELESS HAVE KEPT THE FORECAST DRY
FROM SATURDAY OUT FOR NOW.

&&

.AVIATION...20/00Z
SCT THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTH INCLUDING THE KOTM
AREA THIS EVENING WHILE OTHER LOCATIONS ARE EXPECTED TO REMAIN DRY
THROUGH THE FIRST 6 HOURS. CONDITIONS ARE BECOMING MORE FAVORABLE
FOR LOW STRATUS AND FOG HOWEVER CENTRAL AND NORTH WHERE IFR
CONDITIONS MAY OCCUR AND LOCALIZED LIFR. ANOTHER ROUND OF
THUNDERSTORMS SHOULD ARRIVE LATE TONIGHT INTO TUE MORNING WITH THE
THREAT CONTINUING MUCH OF THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-
AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-
GREENE- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
AVIATION...DONAVON
Hazardous weather outlook, Jul 19, 4:12 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT MON JUL 19 2010

IAZ044>048-057>062-070>075-081>086-092>097-201100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
412 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT WITH THE BEST THREAT SOUTH OF
HIGHWAY 92. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO MAY BE POSSIBLE THIS EVENING
AS WELL. HEAVY RAINFALL IS EXPECTED WITH FLASH FLOODING REMAINING
A THREAT. A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS ALSO
REMAIN IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH MUCH OF THE WORK
WEEK WITH SEVERAL PERIODS OF THUNDERSTORMS. SOME OF THESE MAY PRODUCE
SEVERE WEATHER...HEAVY RAINS...POSSIBLY IN EXCESS OF SEVERAL
INCHES...AND POTENTIALLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND OFF AND ON THROUGH
THE REMAINDER OF THE WORK WEEK. REPORTS OF HEAVY RAIN AND FLOODING
MAY BE NEEDED AS WELL AND ARE ALWAYS ENCOURAGED.

IAZ004>007-015>017-023>028-033>039-049-050-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
412 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE SEVERE
WEATHER THREAT APPEARS RELATIVELY LIMITED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH MUCH OF THE WORK
WEEK WITH SEVERAL PERIODS OF THUNDERSTORMS. SOME OF THESE MAY PRODUCE
SEVERE WEATHER...HEAVY RAINS...POSSIBLY IN EXCESS OF SEVERAL
INCHES...AND POTENTIALLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT...ALTHOUGH OFF
AND ON ACTIVATION MAY BE NEEDED THROUGH THE REMAINDER OF THE WORK
WEEK. REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED AS WELL AND
ARE ALWAYS ENCOURAGED.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:09 PM CDTSevere Thunderstorm WarningDMXWapello36 min
Jul 19, 8:33 PM CDTTornado WarningDMXAppanoose27 min
Jul 20, 12:50 AM CDTFlash Flood WarningDMXAppanoose, Wayne6 hr
Jul 20, 2:37 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Warren53 min
Jul 20, 3:21 AM CDTFlash Flood WarningDMXClarke, Lucas, Madison, Monroe, Union, Warren6 hr
Jul 20, 3:28 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Union47 min
Jul 20, 4:38 AM CDTRiver Flood WarningDMXAppanoose49 hr
Jul 20, 4:38 AM CDTRiver Flood WarningDMXAppanoose, Wayne36 hr
Jul 20, 5:23 AM CDTRiver Flood WarningDMXLucas, Wayne35 hr
Jul 20, 7:01 AM CDTAreal Flood WarningDMXAppanoose, Wayne12 hr
Jul 20, 9:21 AM CDTAreal Flood WarningDMXClarke, Lucas, Madison, Monroe, Union, Warren12 hr
Jul 20, 2:07 PM CDTRiver Flood WarningDMXMahaska, Marion46 hr
Jul 20, 2:42 PM CDTRiver Flood WarningDMXWarren5 hr

Nearby

Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.